Hail, Mitchell
- When
- May 15, 2:59 PM CST
- Where
- Mitchell County, 0.5 mi E of St Ansgar
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.380, -92.920
Severe thunderstorms moved across northeast Iowa during the evening of May 15th. These storms produced a small, short-lived tornado between Fort Atkinson and Calmar (Winneshiek County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Severe thunderstorms moved across northeast Iowa during the evening of May 15th. These storms produced a small, short-lived tornado between Fort Atkinson and Calmar (Winneshiek County). Wind gusts in excess of 60 mph and reports of wind damage were common from Osage (Mitchell County) and Marble Rock (Floyd County) east to Monona and Guttenberg (Clayton County). Large hail was also common with Fort Atkinson getting hit especially hard. The large hail shredded the siding and damaged the roofs on an estimated 70 to 80 percent of the buildings in the town.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 15, 1:33 PM CST, 1 hour 26 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 233 PM CDT Mon May 15 2017 .SHORT TERM...(This evening through Tuesday) Issued at 233 PM CDT Mon May 15 2017 Complex scenario this afternoon into the overnight concerning thunderstorm coverage and severe potential. As of 15.19Z, there is a narrow band of showers and thunderstorms from the Twin Cities to La Crosse to Richland Center along the leading instability gradient. These storms are producing some pea hail and brief heavy rain, but are otherwise not expected to produce widespread severe storms as they lift northeastward this afternoon. For much of the morning, convection allowing models (CAMs) were showing additional convective development by mid-afternoon across south-central MN into northern IA within 1500-2500 J/kg MLCAPE instability plume (surface dewpoints mid 50s to mid 60s) and 30 to 40 kts of 0-3 km shear as a weak short-wave lifted across the region. Latest HRRR/ESRL HRRR now appear to be backing away from that idea somewhat, or least delaying it until late afternoon/early evening, so overall confidence not as high as preferred this close to a potential event. If storms do develop, instability/shear profiles support large hail and damaging winds for areas mainly south of I-90. Farther north, severe potential is more limited. A second round of showers and thunderstorms is possible later this evening and into the overnight as an ill-defined surface warm front currently draped across central IA is forecast to lift northward with a strengthening low-level jet. Elevated storms north of the front could produce hail, but freezing levels around 12-13 kft may be a limiting factor for severe hail. Perhaps a greater threat will be locally heavy rainfall with training potential and PWATs around 1.5 inches, although placement of this precipitation is uncertain and dependent on the evolution of storms this afternoon. If, and it's a big if, the warm front can move far enough north early this evening and encounter a more unstable/pristine, moisture-rich boundary layer, cannot completely rule out an isolated tornado or damaging winds. Confidence in this scenario is very low. Warm front should lift north of I-90 by 12Z Tuesday, allowing for some lingering morning convection mainly north of I-94. Still expect a drying trend into the afternoon with periods of sunshine. Atmosphere becomes well capped with 925 hPa temperatures rising to between +21 and +24 Celsius. Assuming there is clean window with more sun than clouds, temperatures are likely to rise into the mid to upper 80s, but still cannot rule out some locations reaching 90 degrees. Tuesday still looking breezy to locally windy with roughly 30 to 35 kts in the well mixed boundary layer. This will result in frequent southerly gusts up to 35 mph, especially west of the MS River. .LONG TERM...(Tuesday night through Monday) Issued at 233 PM CDT Mon May 15 2017 Shower and thunderstorm chances return Tuesday night through Wednesday as a negatively-tilted 500 hPa closed low lifts northeastward from the Central Plains to the Upper Midwest. Despite strong shear, severe potential looks iffy at this point with a dirty warm sector. If substantial clearing/heating can occur ahead of the eastward advancing cold front, some severe storms will be possible. Latest GFS/NAM/ECMWF continue to show that the highest QPF will fall along and north of the surface low track from central MN into northern WI. Highs Wednesday will be cooler, generally in the 70s region-wide. Should see a brief dry period on Thursday with short-wave ridging aloft, although temperatures will be dropping into the 60s for highs. Precipitation chances return Friday into the weekend as a broad trough with multiple short-waves takes up residence across the the western two-thirds of the CONUS. Instability generally remains south of the forecast area, so thunder activity is unlikely. Temperatures will also be unseasonably cool with daily highs in the upper 50s to lower 60s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1224 PM CDT Mon May 15 2017 VFR conditions will give way to periods of showers and thunderstorms this afternoon at both KRST/KLSE. Ceilings and visibility could drop to MVFR (possibly IFR) in the strongest storms with gusty erratic winds. For now, will cover thunder threat using TEMPO groups with the best time estimates from 20-23Z at KRST and from 21-24Z at KLSE, although adjustments will be likely as storms move across the area. A second round of showers and thunderstorms are possible later this evening and overnight, but their timing, coverage, and severity will be highly dependent on what happens this afternoon. For now, kept TAFs dry later this evening until better certainty emerges. Winds away from thunderstorms will be light, generally from the south-southeast through most of the period. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rogers LONG TERM...Rogers AVIATION...Rogers
Hazardous Weather Outlook National Weather Service La Crosse WI 316 PM CDT Mon May 15 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-161200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 316 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota and southwest into central Wisconsin. .DAY ONE...Tonight Thunderstorms are expected to increase in coverage this evening and continue into the overnight. The greatest risks will be large hail and locally heavy rainfall. Localized flooding would be possible where storms repeat over the same area. A very small risk exists for a damaging wind gust or brief tornado over northeast Iowa and southwest Wisconsin through early evening. There is still some uncertainty on the timing, location, and coverage of the storms tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional chances for thunderstorms will exist Tuesday morning and again Tuesday night through Wednesday evening. A few storms on Wednesday could pose a risk for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this early evening in northeast Iowa and southwest Wisconsin should storms develop. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. baumgardt
Special Weather Statement
National Weather Service La Crosse WI
1222 PM CDT MON MAY 15 2017
MNZ079-086-087-151815-
Wabasha-Olmsted-Dodge-
1222 PM CDT MON MAY 15 2017
...Thunderstorms are moving across parts of southeast Minnesota...
A cluster of thunderstorms, with lightning, heavy rain, and a small
hail risk, was moving across parts of southeast Minnesota, including
communities west and north of the Rochester area.
If you are outdoors early this afternoon, remain alert for
approaching storms and the lightning risk.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Additional stronger storms are expected later in the afternoon that
could produce more widespread severe weather. Be weather aware today.
LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4440 9205 4433 9192
4429 9193 4427 9190 4423 9189 4420 9186
4419 9208 4385 9208 4385 9245 4383 9245
4383 9269 4385 9269 4385 9305
TIME...MOT...LOC 1719Z 239DEG 32KT 4417 9299
SheaSpecial Weather Statement
National Weather Service La Crosse WI
119 PM CDT MON MAY 15 2017
MNZ079-WIZ032-033-151845-
Wabasha-Buffalo-Trempealeau-
119 PM CDT MON MAY 15 2017
...Thunderstorms crossing into Western Wisconsin...
At 117 PM, radar indicated a line of thunderstorms with heavy rain,
lightning, and small hail over Wabasha County Minnesota. These
storms will be crossing the Mississippi River and into Wisconsin by
2pm.
Pea size hail is possible with these storms. Lightning is also a
risk so move indoors as the storms pass.
If you are on the Mississippi River near and south of Lake
Pepin...move to shore.
LAT...LON 4445 9243 4445 9224 4444 9221 4441 9208
4451 9204 4456 9204 4459 9202 4459 9120
4433 9134 4419 9207 4440 9243
TIME...MOT...LOC 1817Z 247DEG 24KT 4446 9241 4426 9207
SheaPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
308 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL MAUSTON 43.80N 90.08W
05/15/2017 E0.75 INCH JUNEAU WI TRAINED SPOTTER
0237 PM HAIL ELROY 43.74N 90.27W
05/15/2017 M0.75 INCH JUNEAU WI PUBLIC
REPORT VIA SOCIAL MEDIA. TIME ESTIMATED FROM
RADAR.
&&Special Weather Statement
National Weather Service La Crosse WI
312 PM CDT MON MAY 15 2017
WIZ043-044-152115-
Juneau-Adams-
312 PM CDT MON MAY 15 2017
...A LINE OF STRONG THUNDERSTORMS NEAR THE WISCONSIN RIVER IN
CENTRAL WISCONSIN...
At 309 PM CDT, radar indicated strong thunderstorms were located
along a line extending north along the Wisconsin River from
Wisconsin Dells to Nekoosa. Movement was northeast at 30 mph.
Dime size hail is possible with these storms.
These storms will be near...
Dellwood around 315 PM CDT.
Friendship and Adams around 320 PM CDT.
Other locations impacted by these storms include Lemonweir, Strongs
Prairie, Big Flats, Lindina and Lyndon Station.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4364 9021 4395 9020 4425 8967 4425 8960
4364 8960
TIME...MOT...LOC 2009Z 237DEG 26KT 4402 8998 4364 8989
dbSpecial Weather Statement National Weather Service La Crosse WI 350 PM CDT MON MAY 15 2017 IAZ008-152145- Mitchell- 350 PM CDT MON MAY 15 2017 ...A STRONG THUNDERSTORM WILL AFFECT MITCHELL COUNTY... At 348 PM CDT, a strong thunderstorm was located near St. Ansgar, or 11 miles northwest of Osage, moving east at 50 mph. Nickel size hail is possible with this storm. This storm will be near... Osage and Stacyville around 400 PM CDT. Riceville around 415 PM CDT. Other locations impacted by this storm include Mitchell, McIntire, Carpenter, Toeterville and Otranto. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4350 9302 4350 9256 4333 9256 4321 9302 TIME...MOT...LOC 2048Z 261DEG 45KT 4337 9300 db
The La Crosse radar (KARX), 148 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
19 thunderstorm wind, 14 hail, 1 tornado. Local standard time, as filed.
Some trees and power lines were blown down in Osage.
An estimated 60 mph wind gust occurred in Marble Rock.
Quarter sized hail fell in Marble Rock.
Quarter sized hail fell in Ridgeway.
An estimated 60 mph wind gust occurred south of Charles City.
Quarter sized hail fell south of Charles City.
Trees were blown down south of Nashua.
Trees were blown down, snapped or uprooted in Nashua from an estimated 65 mph wind gust.
Quarter sized hail fell near Ionia.
Egg sized hail fell south of New Hampton at exit 201 along U.S. Highway 63.
Egg sized hail fell northeast of Little Turkey.
A short-lived EF0 tornado occurred west of Calmar. The tornado started west of 265th Ave between 160th and 175th Streets and traveled southeast across Lake Meyer. A NWS Storm Survey Team found a broken line of tree damage along the path of the tornado.
Large, wind driven hail pounded Ft. Atkinson. An estimated 70 to 80 percent of the buildings in the town sustained siding and roof damage.
A 30 foot section of a roof was blown off a cattle shed with another shed extensively damaged southeast of Ft. Atkinson.
Quarter to walnut sized hail fell in Spillville.
Lots of trees were damaged in Spillville.
Southeast of Calmar, a commodity shed was destroyed with several other buildings damaged, a 30 foot travel trailer was tossed across the yard of a residence and a large pine tree was topped with the debris found a quarter of a mile away.
A wind gust to 82 mph occurred in Calmar. Several trees were blown down and one building suffered damage to the siding.
Trees were blown down and roofs were blown off buildings in the central part of Fayette County.
Egg sized hail fell in Calmar.
Trees were blown down in Ossian blocking U.S. Highway 52.
Several large trees were blown down south of Ossian.
Significant wind damage occurred to a barn and shed southeast of Ossian.
Numerous trees were blown down south of Frankville.
Near Luana, the winds lifted up a barn and dropped it several feet away. Some cattle were trapped inside the destroyed barn.
An estimated 65 mph wind gust occurred in Monona.
Half dollar sized hail fell in Monona.
Road signs were blown down east of Postville.
Three barns and a machine shed were destroyed northeast of Garber. Several trees were also uprooted, a garage collapsed and some roof panels were taken off a farm building.
Roofs were blown off a few buildings in Guttenberg and power lines were down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyThe tornado archive for Iowa, 2017Warnings in Iowa, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691861, 691862, 691863, 697409, 691864, 691865, 691866, 691867, 697476, 697147, 697156, 697138, 697152, 697162, 697164, 697449, 702173, 702174, 697198, 697199, 697477, 697200, 697206, 697201, 697204, 702177, 702175, 697205, 702283, 697246, 697207, 697244, 697454, 697254.